Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Hope needed!
    avatar
    littlejen1 posted:
    I am at my wits end with my blood pressure!


    I am only 30 and have always had a BP of around 120/80, I recently had a little boy and in the late stages of pregnancy, my BP crept up and spiked in labour and in the days just after. I was given 200mg labetalol 3 times a day and initially it was only holding my BP at 150/90.


    I had managed to get my dose down to 50mg twice a day and was hoping at some point soon to come off altogether. I started back at work on Monday and since then I am struggling to get my BP below 140/90 - even with adding an extra 50mg tablet back in at lunch time.


    So, here is the annoying part, I gave up smoking when I found out I was pregnant, I now drink a lot less alcohol and I weigh less and have a lower BMI (according to my electronic reader) than I have in years (now a size 10). I had a 'naughty' food phase when I was exhausted at the end of pregnancy and early stages of motherhood, but I have cut back on sugars and naughty carbs for months!


    Why is this happening and what can I do?!?!


    I also feel like I am boring everyone around me with BP readings so need to give them a break!
    Reply
     
    avatar
    billh99 responded:
    Labetalol is a beta blocker. Beta blockers used to be commonly used for high blood pressure. But now there are many better BP meds.

    However, current standards indicate that the first BP meds are to be from the classes of Diuretics, ACEinhibitors/ARB's, and/or Calcium Channel Blockers.

    And that beta blockers are only used after the other meds can't control the BP.

    However, there are other medical reason that beta blockers are prescribed on their own.

    Also the pregnancy, and if you are still breastfeeding, might have prohibited the use of some of the better BP meds.

    I also feel like I am boring everyone around me with BP readings so need to give them a break!

    Anxiety and stress can cause increases in BP. Discussing your BP readings with those around you only increases your anxiety.

    There are a number of techniques that can be used to help control your reaction to the stress. These include relaxation exercises such as deep breathing, guided imagery, and Yoga.

    Also walks, specially in a park or nature trail.

    And more vigorous exercise helps lower BP.
     
    avatar
    littlejen1 replied to billh99's response:
    I am still breastfeeding, that's why they have kept me on this. I don't want to be taking medication for the rest of my life though! I'd rather try and get it down and keep if healthy through diet and exercise.

    I never had high bp before pregnancy so there is no reason it should be high now! I am quite an active person and I'm not overweight!

    I am looking at a local yoga class, think that will do me some good, although I don't feel particularly stressed, it's the only thing (besides lack of sleep) that I can attribute it to.

    Thanks for your reply glad I'm not the only bp bore!


    Helpful Tips

    3 reasons your iPhone is better than pen and paper for tracking blood pressure
    1. Reminders to help you never miss a reading! When you track your blood pressure (BP) with an App, it's always with you. You can ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center